South Dakota, 2014

Hail in South Dakota, August 4, 2014

August 4, 2014 · NWS ABR · 1 event in 1 county or zone

Nickel hail fell from a thunderstorm in northeast Corson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Nickel hail fell from a thunderstorm in northeast Corson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 4, 4:18 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 4, 4:18 AM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
618 AM CDT MON AUG 4 2014

.UPDATE...

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY

SHORTWAVE ENERGY CURRENTLY TRACKING SOUTHEAST OVER THE WESTERN
DAKOTAS...WITH AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE
SOUTHWESTERN PART OF THE CWA. WILL SEE A BIT OF A LULL IN THE
ACTION AROUND MIDDAY AND INTO THE AFTERNOON AS THE WAVE SLIDES
SOUTH OF THE AREA. WILL THEN SEE BETTER CHANCES OF PRECIPITATION
RETURN TONIGHT THROUGH TUESDAY NIGHT AS SURFACE LOW PRESSURE
CURRENTLY WEST OF THE REGION TRACKS OVER THE CENTRAL PLAINS AND
MORE SHORTWAVE ENERGY RIDES OVER THE TOP OF THE DAMPENING RIDGE.
CANNOT RULE OUT A SEVERE STORM OR TWO TUESDAY NIGHT AS DECENT
SHEAR WILL BE IN PLACE...BUT INSTABILITY LOOKS TO BE MINIMAL...SO
NOT EXPECTING WIDESPREAD SEVERE. FOR NOW...WILL KEEP SMALL POPS
IN ON WEDNESDAY...BUT THE MODELS ARE BEGINNING TO COME INTO
AGREEMENT WITH HIGH PRESSURE DROPPING SOUTHWARD OVER THE EASTERN
DAKOTAS DURING THAT TIME...WHICH MAY RESULT IN DRY OR DRYING
CONDITIONS.

WILL SEE JUST SLIGHTLY COOLER TEMPERATURES ACROSS MOST OF THE CWA
TODAY...WITH HIGHS FROM AROUND 80 DEGREES ACROSS THE NORTHEAST TO
AROUND 90 OVER THE SOUTHWEST. WILL THEN SEE HIGHS MAINLY IN THE
70S TUESDAY AND WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

A GENERALLY WEAK MID LEVEL FLOW PATTERN WILL BE IN PLACE OVER THE
NORTHERN PLAINS FOR THE LONG TERM FORECAST. EMBEDDED ENERGY WILL
STILL PROVIDE FOR SOME CHANCES OF CONVECTION DESPITE MAIN
BAROCLINIC ZONE BEING WEST AND SOUTH OF THE ABR CWA THROUGH MUCH
OF THE PERIOD. POPS ARE THEREFORE BROAD BRUSH DUE TO LITTLE
CONFIDENCE IN ANY ONE MODEL SOLUTION. TEMPERATURES SHOULD AVERAGE
NEAR TO SLIGHTLY BELOW NORMAL BUT TREND WARMER AGAIN BY THE
WEEKEND.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AFTER PATCHY MORNING FOG AND LOW CLOUDS...VFR CONDITIONS WILL
PREVAIL FOR MOST OF THE PERIOD...EXCEPT FOR PERHAPS IN
THUNDERSTORMS. SOME ACTIVITY MOVING SOUTHEAST OVER NORTH DAKOTA
MAY AFFECT KABR THIS MORNING...BUT THE MAIN FOCUS WILL BE LATER
TODAY AND TNT FOR KMBG/KPIR AS SOME SHOWERS/STORMS MOVE OFF THE
HIGH PLAINS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...TDK
SHORT TERM...PARKIN
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 4, 2:33 AM MST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT MON AUG 4 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT MON AUG 4 2014 /333 AM MDT MON AUG 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN HALF OF
THE COUNTY WARNING AREA TODAY...THEN ACROSS THE ENTIRE AREA
TONIGHT. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGHOUT THE ENTIRE
PERIOD...WITH THE BEST CHANCES OCCURRING TUESDAY AND TUESDAY
NIGHT. A FEW OF THE STORMS COULD BE SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PARKIN

In the hours before

Special weather statement, Aug 4, 7:17 AM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 AM CDT MON AUG 4 2014

SDZ003-004-041500-
CAMPBELL-CORSON-
817 AM MDT MON AUG 4 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
CORSON AND NORTHWESTERN CAMPBELL COUNTIES UNTIL 900 AM MDT/1000 AM
CDT/...

AT 914 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF FORT YATES...OR 14 MILES
NORTHEAST OF MCLAUGHLIN...MOVING SOUTHEAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE KENEL AND MAHTO.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IF ON OR NEAR THE MISSOURI RIVER...GET OUT OF THE WATER. LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4595 10056 4595 10034 4577 10024 4575 10069
      4595 10076 4595 10075 4595 10057
TIME...MOT...LOC 1417Z 330DEG 16KT 4596 10063

TMT

The radar

The Bismarck radar (KBIS), 110 km away, was scanning. The volume nearest the first event began at 15:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Corson

When
August 4, 8:05 AM MST
Where
Corson County, 6.41 mi ENE of Mahto
Measured
0.88 in hail
Reported by
Public
Coordinates
45.790, -100.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541383.